Nursing home patients are vulnerable to medication errors
If your loved one is in a nursing home or assisted-living facility, you depend on the staff to provide the best care.
You cannot always be on hand to make sure staff administers medication properly, but it is important to understand how errors can happen and try to head off possible problems.
There are many opportunities for medication errors in a nursing home environment:
- Failure to understand the correct way to administer a medication
- Incorrect prescription
- Incorrect transcription that leads to giving the wrong dose
- Understaffed facilities
- Dangerous interaction with another prescription
Three types of errors
Also called “slips,” action-based errors are the most common. These occur when the right information is available to nursing staff, but someone makes a mistake inadvertently. A knowledge-based error refers to insufficient knowledge about the kind of medication prescribed and the possibility of an adverse reaction. Finally, a memory-based error is a simple mental mistake. For example, a nurse might administer a particular medication to a patient, forgetting that he or she is allergic to that medication.
What to look for
Keep an eye on the nursing home patient. Do you notice unusual lethargy? Does your loved one exhibit any signs of dehydration or malnutrition? How about a reduction in immune response? If there are changes in either mental or physical health, it may be time to seek help.
What you can do
You can have a hand in making sure your loved one is receiving good care. Maintaining a list of medications, keeping lines of communications open with the physician in charge and following up with staff members who assist Mom or Dad on a daily basis will be important to the well-being of the patient. The more tuned in you are to your loved one’s prescriptions and their administration, the more confident you will feel in the nursing care your parent receives.